MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FEMORAL PEG DRILL; BIT, DRILL

SMITH & NEPHEW, INC. FEMORAL PEG DRILL; BIT, DRILL
Model Number 74016421
Medical Device Problem Code Material Disintegration (1177)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 06/11/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the uk 2 uni femoral peg drill bound in the cutting block and caused metal debris in the wound.The event occurred during surgery, with instruments inside the patient.The procedure was finished with the same device and a delay of 30 min or less was reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3,h6: the affected complaint device, used in treatment, was not returned for evaluation.Therefore, a product analysis could not be performed and complaint could not be confirmed.The clinical/medical evaluation concluded that it was reported that the uk 2 uni femoral peg drill bound in the cutting block and caused metal debris in the wound.It is noted the procedure was finished with the same device with a delay of 30 min or less.Smith and nephew has not received the device/adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved or product information, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Additional information: g1.

Brand Name
FEMORAL PEG DRILL
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10240813
Report Number1020279-2020-02974
Device Sequence Number11362429
Product Code HTW
UDI-Device Identifier00885556692233
UDI-Public00885556692233
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74016421
Device Catalogue Number74016421
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/11/2020
Supplement Date Received by Manufacturer07/19/2021
Initial Report FDA Received Date07/07/2020
Supplement Report FDA Received Date07/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;